Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2016, 4:20 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 4:20 PM EDT (20:20 UTC)
- Expired
- May 23, 2016, 4:48 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WUUS51 KPBZ 232020
SVRPBZ
PAC063-129-232100-
/O.NEW.KPBZ.SV.W.0015.160523T2020Z-160523T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
SOUTHEASTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 500 PM EDT
* AT 420 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BLAIRSVILLE... OR 9 MILES SOUTHWEST OF HOMER CITY...MOVING SOUTH
AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MCCHESNEYTOWN-LOYALHANNA...BLAIRSVILLE...DERRY...LIGONIER...
YOUNGSTOWN...LAUREL MOUNTAIN...DONEGAL...CHAMPION...JONES MILLS...
LAUREL MOUNTAIN STATE PARK...LOYALHANNA GORGE AND ACME.
THIS INCLUDES PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 89 AND 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4021 7911 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4005 7931 4005 7934 4007 7935
4012 7941 4045 7932 4045 7921 4028 7906
TIME...MOT...LOC 2020Z 351DEG 19KT 4042 7925
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
540
WWUS51 KPBZ 232025
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 PM EDT MON MAY 23 2016
PAC063-232034-
/O.CAN.KPBZ.SV.W.0015.000000T0000Z-160523T2100Z/
INDIANA PA-
424 PM EDT MON MAY 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL INDIANA COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4021 7911 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4005 7931 4005 7934 4007 7935
4012 7941 4041 7931 4042 7922 4028 7906
TIME...MOT...LOC 2024Z 351DEG 19KT 4040 7924
$$
PAC129-232100-
/O.CON.KPBZ.SV.W.0015.000000T0000Z-160523T2100Z/
WESTMORELAND PA-
424 PM EDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN WESTMORELAND COUNTY...
AT 424 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BLAIRSVILLE...OR 8 MILES NORTHEAST OF LATROBE...MOVING SOUTH AT 20
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MCCHESNEYTOWN-LOYALHANNA...DERRY...LIGONIER...LAUREL MOUNTAIN...
DONEGAL...CHAMPION...JONES MILLS...LAUREL MOUNTAIN STATE PARK...
LOYALHANNA GORGE AND ACME.
THIS INCLUDES PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 89 AND 99.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4021 7911 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4005 7931 4005 7934 4007 7935
4012 7941 4041 7931 4042 7922 4028 7906
TIME...MOT...LOC 2024Z 351DEG 19KT 4040 7924
HAIL...1.00IN
WIND...<50MPH
$$
98752
WWUS51 KPBZ 232049
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT MON MAY 23 2016
PAC129-232058-
/O.CAN.KPBZ.SV.W.0015.000000T0000Z-160523T2100Z/
WESTMORELAND PA-
448 PM EDT MON MAY 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WESTMORELAND
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
PLEASE RELAY ANY HAIL REPORTS TO THE NATIONAL WEATHER SERVICE
PITTSBURGH FACEBOOK PAGE OR TWITTER HANDLE @NWSPITTSBURGH.
LAT...LON 4021 7911 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4005 7931 4005 7934 4007 7935
4012 7941 4041 7931 4042 7922 4028 7906
TIME...MOT...LOC 2045Z 351DEG 19KT 4027 7921
$$
98What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:53 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 23, 2:53 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 253 PM EDT MON MAY 23 2016 .SYNOPSIS... High pressure will provide for dry weather Tuesday and Wednesday before shower chances return Wednesday night. A warming trend is expected through the week. && .NEAR TERM /THROUGH TONIGHT/... Coverage of showers and thunderstorms will increase over eastern portions of the forecast area this afternoon where the best low level moisture and instability resides based on the latest meso- analysis. The current radar lines up well with this mornings HRRR run, which had some cells developing further west than the previous forecast. Thus, PoPs were adjusted slightly to reflect this. Convection should diminish with the loss of heating and as drier air gets advected into the region as the upper low pivots to the east and is replaced with high pressure. Surface ridge will build overhead overnight. Light wind and clear skies should allow for radiational cooling to occur but temperatures should stay close to seasonal normals. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Clear skies and strong morning inversions seem likely to couple with river valley moisture to allow for fog development on Tuesday morning. This should quickly mix out with increasing vertical mixing as well as substantially drier air off the deck and a dearth of layer RH through the day. The net result will be a sunny day across the CWA as large scale ridging builds toward the region. The beginning stages of warm advection should push 850 mb temperatures toward +12C or so by afternoon. This with ample insolation should allow for a nice run up in afternoon temperatures toward the higher end of the 70s across much of the area. Warm advection will increase into the area beyond Tuesday as the ridge axis shifts a bit to the east. This will allow for decent mixing again Wednesday and into Thursday, however it will also slowly open the door to more moisture in southwesterly flow aloft. The chances of showers and thunderstorms will creep back into the forecast by Wednesday evening as a result, however weak forcing show keep any portion of the period from becoming a washout. The more noticeable aspect of the forecast will be the further increase in temperatures as well as humidity values jumping up. By Wednesday, most of the area should be solidly into the 80s. Fries && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Further warming takes place through late in the week as 500 mb height values surge substantially due to ridge amplification ahead of an upstream upper low that emerges from the southern Rockies into the Great Plains late in the week. Heights at 500 mb jump toward 588 dam Friday into Saturday as 850 mb temperatures run up toward +17 to +19C at the same time. While the models are playing up measurable QPF during the period, a ridge axis overhead and weak shear should limit convective potential, however some instability will be around due to higher dewpoints and elevated temperatures. Chances of showers and thunderstorms were maintained as a result, however long periods of partly cloudy skies between the few showers and thunderstorms will be the more common condition. Likewise, additional temperature increases will be apparent as highs run toward the mid to upper 80s across much of the area. Substantial uncertainty exists beyond Saturday as to the evolution of the upper low from the southern Great Plains toward the Great Lakes. At the moment, it seems it should remain largely to our west until at the very earliest Monday. This would keep temperatures well above normal until at least this time with humidity values still rather July-like. In order to construct the extended forecast, temperatures were adjusted well above SuperBlend guidance and favored a blend more along the lines of the GFS and adjusted MEX. Fries && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR is anticipated at all terminals through much of the night, save for some morning river valley fog tomorrow morning. Fog may be more likely to develop where it rains this afternoon, but at this time, generally confined restrictions to KHLG, KAGC, and some brief BR at KZZV based on the latest model guidance. High pressure will provide light wind through the period. .OUTLOOK /TUESDAY THROUGH FRIDAY/... The next chance for restrictions will come with late week low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 23, 4:17 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 417 AM EDT MON MAY 23 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-240830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 417 AM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.